Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 268, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 6:02 AM CDT for Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 6:02 AM CDT (11:02 UTC)
- Expired
- Aug 28, 2016, 6:18 AM CDT
- In force
- 16 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
907 WUUS53 KABR 281102 SVRABR MNC155-SDC109-281145- /O.NEW.KABR.SV.W.0268.160828T1102Z-160828T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 602 AM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA... NORTHEASTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 645 AM CDT * AT 602 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALLS LANDING...OR 11 MILES WEST OF WHEATON...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... HALLS LANDING AROUND 610 AM CDT. SILVER BRIDGE AND MUD LAKE LANDING AROUND 620 AM CDT. WHEATON AROUND 635 AM CDT. DUMONT AROUND 640 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4571 9681 4581 9682 4588 9640 4569 9639 TIME...MOT...LOC 1102Z 264DEG 20KT 4577 9673 HAIL...1.00IN WIND...<50MPH $$ WISE
1 follow-up statement
986
WWUS53 KABR 281118
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 AM CDT SUN AUG 28 2016
MNC155-SDC109-281127-
/O.CAN.KABR.SV.W.0268.000000T0000Z-160828T1145Z/
TRAVERSE MN-ROBERTS SD-
618 AM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4571 9681 4581 9682 4588 9640 4569 9639
TIME...MOT...LOC 1114Z 264DEG 20KT 4578 9660
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 28, 2:35 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 235 AM CDT SUN AUG 28 2016 .SHORT TERM...(Today through Tuesday Afternoon) Issued at 235 AM CDT SUN AUG 28 2016 The sfc low across Saskatchewan this morning will be impacting our weather in one way or another through Monday afternoon. First, the warm front surging north of our area this morning will put us in the warm sector, then the cold front will sink across the cwa Sunday night before finally exiting to our southeast by 00Z Tuesday. A line of strong showers/thunderstorms continues to track northeast at around 25kts on the WAA. Hail remain the main threat with these storms, with radar estimated storm total rainfall around an inch under the stronger storms. Otherwise for today...hot and dry conditions will be the theme for this afternoon, with temperatures running about 10F above normal for this time of year. This means highs in the mid to upper 90s west of ABR, and in the upper 80s east. With all this heat, and dewpoints in the upper 40s to low 50s west river, RH values will be in the 20s with a few far west areas flirting with the upper teens. On a positive note fire weather wise, winds should remain less than 20mph in that area, even with strong afternoon mixing up over 700mb. While convection will be possible over western MN and much of eastern-southeastern SD Monday evening with the passage of the cold front, will not go quite as high/specific with the 00Z GFS. Could see the need for pops to be increased above the slight chance category as the time nears. Drier high pressure will then work in late Monday night through Tuesday with temps returning to the 80s cwa wide in the afternoon. .LONG TERM...(Tuesday Evening through Saturday) Issued at 235 AM CDT SUN AUG 28 2016 A ridge aloft will remain over the Plains through Friday. Then the flow will shift to the southwest ahead of a trough. Temperatures in the 80s and lower 90s through Saturday will fall to around 80 on Sunday. LLJ activity will increase ahead of a lee side sfc low Thursday night. After a mostly dry start to the extended, shower and thunderstorm chances will increase at the end of the work week. The low will move off the Rockies and through the Dakotas late Friday and Saturday. Then, shortwave activity will increase as the ridge exits and the trough begins to move in. This activity will keep precip in the forecast through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1223 AM CDT SUN AUG 28 2016 VFR conditions are expected through the taf valid period. Isold showers/storms are possible with LLJ overnight, and then again with diabatic heating Sunday afternoon. However with only isold coverage expected will not include in any tafs at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Aug 28, 4:19 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT SUN AUG 28 2016 SDZ003>007-009>011-017>020-022-023-291145- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL- 419 AM CDT SUN AUG 28 2016 /319 AM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ015-016-033>037-045-048-051-291145- DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 419 AM CDT SUN AUG 28 2016 /319 AM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-291145- TRAVERSE-BIG STONE-ROBERTS-GRANT- 419 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO SLIDE EAST- NORTHEAST ACROSS THE AREA. THEY WILL EXIT THE REGION BY MID MORNING. THE STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING HAIL THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS MORNING. PLEASE RELAY REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE VIA FACEBOOK...TWITTER...OR BY PHONE. KF
In the hours before
Local storm report, Aug 28, 3:43 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 AM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HAIL 1 N WAUBAY 45.34N 97.31W
08/28/2016 U1.00 INCH DAY SD PUBLIC
.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, Aug 28, 4:24 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT SUN AUG 28 2016 SDZ020-021-281000- GRANT SD-CODINGTON SD- 424 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHEASTERN CODINGTON COUNTIES UNTIL 500 AM CDT... AT 424 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH SHORE...OR 17 MILES WEST OF MILBANK...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTH SHORE...WAVERLY...STOCKHOLM...STRANDBURG...TWIN BROOKS... TROY AND MARVIN. LAT...LON 4518 9710 4527 9690 4512 9658 4496 9696 TIME...MOT...LOC 0924Z 336DEG 25KT 4517 9698 WISE
Special weather statement, Aug 28, 4:49 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT SUN AUG 28 2016 MNZ039-SDZ007-008-281030- TRAVERSE MN-MARSHALL SD-ROBERTS SD- 449 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE...EAST CENTRAL MARSHALL AND NORTHWESTERN ROBERTS COUNTIES UNTIL 530 AM CDT... AT 449 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SICA HOLLOW STATE PARK...OR 8 MILES NORTHWEST OF SISSETON...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSHOLT...NEW EFFINGTON...VICTOR...LONG HOLLOW HOUSING... HALLS LANDING...SICA HOLLOW STATE PARK AND LAKE TRAVERSE. LAT...LON 4566 9728 4579 9730 4590 9667 4572 9665 TIME...MOT...LOC 0949Z 260DEG 31KT 4574 9718 WISE
Special weather statement, Aug 28, 5:03 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT SUN AUG 28 2016 SDZ021-023-281045- GRANT SD-DEUEL SD- 503 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEUEL AND SOUTHEASTERN GRANT COUNTIES UNTIL 545 AM CDT... AT 502 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STOCKHOLM...OR 9 MILES SOUTHWEST OF MILBANK...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REVILLO...STOCKHOLM...STRANDBURG...LA BOLT AND ALBEE. LAT...LON 4500 9687 4520 9678 4518 9645 4495 9645 TIME...MOT...LOC 1002Z 284DEG 20KT 4511 9673 WISE
Local storm report, Aug 28, 5:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM HAIL WEBSTER 45.34N 97.52W
08/28/2016 E1.00 INCH DAY SD PUBLIC
SOCIAL MEDIA REPORT WITH TIME ESTIMATED
BASED OFF RADAR.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, Aug 28, 5:57 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 557 AM CDT SUN AUG 28 2016 MNZ039-SDZ008-281145- TRAVERSE MN-ROBERTS SD- 557 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE AND NORTHEASTERN ROBERTS COUNTIES UNTIL 645 AM CDT... AT 557 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE TRAVERSE...OR 14 MILES WEST OF WHEATON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE TRAVERSE...HALLS LANDING...RAINBOW ISLAND...MUD LAKE LANDING AND SILVER BRIDGE. LAT...LON 4571 9688 4582 9687 4583 9651 4565 9657 TIME...MOT...LOC 1057Z 274DEG 14KT 4576 9678 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:37 AM CDT | Special Weather Statement | ABR | Lac qui Parle | 38 min |
| Aug 28, 5:57 AM CDT | Special Weather Statement | ABR | Traverse | 48 min |
| Aug 28, 6:38 AM CDT | Special Weather Statement | ABR | Traverse | 52 min |
| Aug 28, 1:05 AM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 28, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 18 min |
| Aug 28, 1:43 AM CDT | Special Weather Statement | ABR | Day | 47 min |
| Aug 28, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 16 min |
| Aug 28, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 8 min |
| Aug 28, 2:37 AM CDT | Special Weather Statement | ABR | Day, Grant | 53 min |
| Aug 28, 2:49 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Aug 28, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 30 min |
| Aug 28, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 35 min |
| Aug 28, 4:24 AM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 28, 4:49 AM CDT | Special Weather Statement | ABR | Roberts | 41 min |
| Aug 28, 5:03 AM CDT | Special Weather Statement | ABR | Grant | 42 min |
| Aug 28, 5:50 PM CDT | Special Weather Statement | ABR | Faulk | 25 min |
| Aug 28, 6:25 PM CDT | Special Weather Statement | ABR | Edmunds | 35 min |
| Aug 28, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.